Hives and fat lips, with fatigue

Question

I am female 49, hiv+ since 96, currently taking trizvir,reyataz and retoniver, recently I have been breaking out in Hives, or swollen, lips, and a soar throat, I have been taking Benadryal. I have been on these meds since 2002 and have never had a reaction before. Any ideas?

Answer

Hi,

It would be extremely unlikely that your hives and fat lips (urticaria and angioedema are the medical terms) are related to medications you've been taking regularly for the past six years. Urticaria and angioedema are common medical conditions and can be related to certain allergic reactions and/or underlying medical conditions. I would suggest you consult a board certified allergist for an evaluation. Also, in terms of your current medication regimen, I would suggest you consider switching Truvada for Trizivir to avoid the possible toxicities and long-term side effects associated with the AZT and abacavir components in Trizivir. Talk to your HIV specialist about this possibility.

Good luck.

Dr. Bob